Alert archive / Pennsylvania / Winter Weather Advisories in 2018

Winter Weather Advisory 10, NWS Philadelphia/Mount Holly

February 22, 2018Carbon County, Monroe County, Pennsylvania; Sussex County, New Jersey

NWS Philadelphia/Mount Holly issued this winter weather advisory at Feb 22, 2018, 6:28 PM EST for Carbon County, Monroe County, Pennsylvania; Sussex County, New Jersey. It took effect at Feb 23, 2018, 7:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2018, 6:28 PM EST (23:28 UTC)
In effect from
Feb 23, 2018, 7:00 AM EST
Expired
Feb 23, 2018, 12:43 PM EST
In force
6 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Sussex County, NJ, Carbon County, PA, Monroe County, PA

The radar

The Philadelphia radar (KDIX), 140 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
460 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WWUS41 KPHI 222328
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
628 PM EST Thu Feb 22 2018

NJZ001-PAZ054-055-231130-
/O.CAN.KPHI.WW.Y.0009.000000T0000Z-180223T1800Z/
/O.NEW.KPHI.WW.Y.0010.180223T1200Z-180223T1800Z/
Sussex-Carbon-Monroe-
Including the cities of Newton, Jim Thorpe, and Stroudsburg
628 PM EST Thu Feb 22 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 1 PM EST 
FRIDAY...

* WHAT...Freezing rain is expected. Total ice accumulations of 
  less than a tenth of an inch.

* WHERE...Carbon County and Monroe County in Pennsylvania, and 
  Sussex County in New Jersey.

* WHEN...From 7:00 AM until 1:00 PM Friday.

* ADDITIONAL DETAILS...The threat of freezing rain has come to an
  end for this evening. However, there is the potential for 
  freezing rain again from daybreak until around midday on Friday.
  Slippery conditions may develop on untreated roads, walkways 
  and parking lots at that time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Winter Weather Advisory means that periods of freezing rain 
may cause travel difficulties. Be prepared for slippery roads. 
Slow down and use extra caution while driving. The latest road 
conditions for your state can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit 
www.weather.gov/phi/winter

Iovino
3 follow-up statements
505 
WWUS41 KPHI 230155
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
855 PM EST Thu Feb 22 2018

NJZ001-PAZ054-055-231400-
/O.CON.KPHI.WW.Y.0010.180223T1200Z-180223T1800Z/
Sussex-Carbon-Monroe-
Including the cities of Newton, Jim Thorpe, and Stroudsburg
855 PM EST Thu Feb 22 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM TO 1 PM 
EST FRIDAY...

* WHAT...Freezing rain is expected. Total ice accumulations of 
  less than a tenth of an inch.

* WHERE...Carbon County and Monroe County in Pennsylvania, and 
  Sussex County in New Jersey.

* WHEN...From 7:00 AM until 1:00 PM Friday.

* ADDITIONAL DETAILS...Untreated roads, walkways and parking lots
  may become ice covered and slippery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Winter Weather Advisory means that periods of freezing rain 
may cause travel difficulties. Be prepared for slippery roads. 
Slow down and use extra caution while driving. The latest road 
conditions for your state can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
www.weather.gov/phi/winter

Iovino
426 
WWUS41 KPHI 230911
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
411 AM EST Fri Feb 23 2018


NJZ001-PAZ054-055-231800-
/O.CON.KPHI.WW.Y.0010.180223T1200Z-180223T1800Z/
Sussex-Carbon-Monroe-
Including the cities of Newton, Jim Thorpe, and Stroudsburg
411 AM EST Fri Feb 23 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Freezing rain expected. Total ice accumulations of less
  than a tenth of an inch.

* WHERE...In New Jersey, Sussex county. In Pennsylvania, Carbon
  and Monroe counties. Higher elevations in these counties are
  more likely to be affected. 

* WHEN...Until 1 PM EST this afternoon.

* ADDITIONAL DETAILS...Untreated roads, walkways and parking lots
  may become ice covered and slippery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Be prepared for slippery roads.
Slow down and use caution while driving. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
www.weather.gov/phi/winter

AMC
684 
WWUS41 KPHI 231743
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
1243 PM EST Fri Feb 23 2018

NJZ001-PAZ054-055-231845-
/O.CAN.KPHI.WW.Y.0010.000000T0000Z-180223T1800Z/
Sussex-Carbon-Monroe-
Including the cities of Newton, Jim Thorpe, and Stroudsburg
1243 PM EST Fri Feb 23 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

The rain has moved out of the region and temperatures continue to
rise above freezing. Some patchy freezing rain is possible through
this afternoon.

$$

For more information from the National Weather Service visit
www.weather.gov/phi/winter

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Feb 22, 3:57 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 22, 3:57 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
357 PM EST Thu Feb 22 2018

.SYNOPSIS...
High pressure will slide across to the north of the region tonight
as a nearly stationary boundary remains across just to our south.
Meanwhile, a low pressure system will develop across the Great Lakes
region and track eastward, dragging a cold front into our area on
Saturday and stalling out across our southern zones. The boundary
will start to lift northward as a warm front late Saturday into
Sunday. Another low pressure system will cross to the north of our
area with its attendant cold front moving through Sunday night. High
pressure will build into the region through midweek. Another system
will approach the region late Wednesday into Thursday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Rain continues across much of the northern half of the forecast
area as low pressure along a stationary boundary across the Mid-
Atlantic passes south of the region. A 1042 mb high builds into New
England as a 1033 mb high sits off the Southeast U.S. coast. With
CAA funneling into northern zones, expecting a period of freezing
rain this evening for the Poconos and northwest NJ as surface temps
drop to freezing. Rain moves offshore this evening, and conditions
dry out for most of tonight. Patchy fog will develop tonight with
abundant low level moisture in place.

Another area of low pressure over the Tennessee Valley will develop
tonight and lift north towards the region late tonight. Precip will
develop out ahead of that low and lift into the region in the pre-
dawn hours of Friday. Expecting Freezing Rain for the Poconos and
northwest NJ once again. As a result, will keep the Winter Weather
Advisory in effect, but will also extend it through Friday.

Lows tonight will range from the mid and upper 20s in far northern
zones to otherwise in the mid 30s for most of southeast PA and NJ.
extreme southern NJ and the Delmarva will be in the upper 30s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Freezing rain continues for far northern zones for much of Friday
morning, eventually changing to plain rain by Friday afternoon.
Aforementioned Winter Weather Advisory will be in effect until 1 pm
Friday.

For the rest of the region, plain rain, though a cold rain, as highs
will generally be in the 40s. With the low taking more of a
northerly path as opposed to the low today, looks as if the bulk of
the precip will fall across PA and much of NJ, with lesser amounts
of rain and lower PoPs for the Delmarva.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Unsettled weather will continue through the weekend before a quiet
period begins for the early through mid week period.

Friday night through Sunday night...An unsettled period for the
region as several systems impact our areas weather.

A low pressure system will develop across the Great Lakes region and
track eastward towards our area, dragging a cold front into our area
on Saturday and stalling out across our southern zones. The boundary
will start to lift northward as a warm front late Saturday into
Sunday. Another low pressure system will cross to the north of our
area with its attendant cold front moving through Sunday night.

With all of these systems will come periods of rain, including some
heavier rain over the weekend. With some pretty wet antecedent
conditions and frozen (or at least partially frozen) ground, we may
see some localized flooding occur, especially in the more prone
locations. Guidance is showing between 1-3 inches through this
period with the bulk of the precip falling north and west of the I-
95 corridor. We will continue to monitor the flooding threat but
right now it looks like the mainstem rivers will be mostly fine, at
least through Sunday. Some residual draining may cause some rises
into Monday and we will monitor that through the weekend.

Monday through Wednesday...High pressure will build across the
region allowing for the area to dry out and warm up a bit.
Temperatures should rebound from where we are over the weekend and
highs are expected to rise back into the upper 40s to mid 50s across
the area.

Wednesday night through Thursday...The high breaks down and slides
to the southeast of the area. Meanwhile, an area of low pressure
will develop across the midwest and track to the east. This system
will push a warm front into Delmarva on Thursday. Low pressure may
develop along this boundary and then track towards the coast
Thursday night. Lots of uncertainty, especially with front locations
and timing, but another round of rain is likely across parts of the
area. With temps a bit colder across the northern zones, a few
flakes may fall early Thursday if enough moisture remains across the
region.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...Widespread MVFR conditions with local IFR conditions in
pockets of moderate rain. Rain tapers off by 04Z, and MVFR/IFR
conditions expected in fog and stratus. Another round of rain moves
into the terminals prior to 12Z Friday. NE winds 10-15 kt.

Friday...IFR conditions in rain and fog. NE winds 10-15 kt,
becoming SE less than 10 in the afternoon.

Outlook...

Friday night...IFR conditions expected in rain and fog with
patchy drizzle and fog developing overnight. West to southwest
winds. Moderate confidence.

Saturday through Saturday night...Mainly IFR conditions expected. A
brief period of MVFR/VFR may occur around midday but conditions are
expected to fall back down to IFR by the afternoon/evening as rain
overspreads the area. Light north to northwest winds early will
become more easterly through the day. Moderate confidence.

Sunday...IFR conditions expected with limited improvement through
the day. Confidence is low that we will return to VFR during the
day. East to southeast winds will become southwest by the afternoon.
Moderate confidence.

Sunday night through Tuesday...VFR conditions expected. West to
northwest winds becoming gusty to around 20 knots on Monday. High
confidence.

&&

.MARINE...
A tight northeast pressure gradient will lie across the waters. For
the ocean...northeast winds 15-20 kt with 25-30 kt gusts expected
through Friday. Winds ease in the afternoon. Seas gradually subside.

Tonight...SCA conditions on the ocean, with NE winds 15-20 kt with
gusts up to 30 kt and 5-7 ft seas. On DE Bay, sub-SCA conditions.

Friday...Winds gradually turn SE and diminish to around 10 kt. Seas
gradually subside to 2 to 4 ft late in the day.

Outlook...

Friday night through Saturday night...Sub-advisory conditions are
expected on the area waters.

Sunday and Sunday night...Seas are expected to build and exceed 5
feet on the ocean on Sunday. Winds will also start to pick up,
mainly on the southern waters, with wind gusts around 25 knots
through Sunday evening. A Small Craft Advisory will likely be
needed.

Monday and Tuesday...Sub-advisory conditions are expected on the
area waters.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 1 PM EST Friday for PAZ054-055.
NJ...Winter Weather Advisory until 1 PM EST Friday for NJZ001.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 4 PM EST Friday for ANZ450>455.

&&

Synopsis...Meola
Near Term...MPS
Short Term...MPS
Long Term...Meola
Aviation...Meola/MPS
Marine...Meola/MPS
Hazardous weather outlook, Feb 22, 3:54 PM EST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
354 PM EST Thu Feb 22 2018

NJZ001-PAZ054-055-232100-
Sussex-Carbon-Monroe-
354 PM EST Thu Feb 22 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST FRIDAY...

This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ007-008-PAZ060>062-232100-
Warren-Morris-Berks-Lehigh-Northampton-
354 PM EST Thu Feb 22 2018

This Hazardous Weather Outlook is for northern New Jersey and east
central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for some light freezing rain Friday morning,
especially for the higher elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ070-071-
101>106-232100-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
354 PM EST Thu Feb 22 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-232100-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
354 PM EST Thu Feb 22 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 4:46 AM ESTWinter Weather AdvisoryPHICarbon, Monroe14 hr

Nearby

Winter Weather Advisories in Pennsylvania, 2018Winter Weather Advisories in New Jersey, 2018Every winter weather advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.